Question

Asked 5 years ago

Does blood pressure medication affect my running?

Hypertension Drugs and Waning Athletic Performance

I have been taking the blood pressure medication atenolol for a few years. Since I started taking the drug my running has gone downhill. In the past I have run 13 marathons; now if I run more than three miles I get fatigued.

I have continued to gain weight and it has been difficult to lose it. I have read about atenolol potentially causing weight gain and fatigue among other things. Have other runners experienced this with atenolol and is there a substitute medication that does not have these side effects?

Dave Calhoun
Devon, NH

Answers

Membership Required

Become a Member

Become a member of the American Running Association today and enjoy these great benefits!

  • Six issues/year of e-Running & FitNews
  • Access to the Clinic – Ask our experts your sports medicine question
  • Access to more than 1,000 articles on Sports Medicine and Fitness
  • See all benefits